Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 2, 2009Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2009, 2:59 PM CST for Coffee County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2009, 2:59 PM CST (20:59 UTC)
Expired
Jan 2, 2009, 3:45 PM CST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 022059
SVRTAE
ALC031-022145-
/O.NEW.KTAE.SV.W.0001.090102T2059Z-090102T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM CST FRI JAN 2 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CST

* AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALBERTON...OR 11 MILES SOUTH OF ELBA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRVIEW BY 310 PM CST...
  GOODMAN AND DAMASCUS BY 315 PM CST...
  BATTENS CROSSROADS AND ENTERPRISE MUNI A/P BY 330 PM CST...
  CENTRAL CITY BY 335 PM CST...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 8586 3121 8585 3122 8619 3135 8620
      3136 8620
TIME...MOT...LOC 2059Z 272DEG 19KT 3127 8610

$$
1 follow-up statement
000 
WWUS52 KTAE 022116
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EST FRI JAN 2 2009

ALC031-022145-
/O.CON.KTAE.SV.W.0001.000000T0000Z-090102T2145Z/
COFFEE AL-
316 PM CST FRI JAN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHERN COFFEE COUNTY...

AT 311 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FAIRVIEW...OR 10 MILES SOUTH OF ELBA...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENTERPRISE MUNI A/P BY 330 PM CST...
  BATTENS CROSSROADS AND CENTRAL CITY BY 335 PM CST...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 8586 3121 8585 3122 8619 3135 8620
      3136 8620
TIME...MOT...LOC 2116Z 272DEG 19KT 3127 8599

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 1:00 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 2, 1:00 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS/SHORT TERM/POPS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST FRI JAN 2 2009

.SYNOPSIS...EARLY AFTERNOON WV/RUC H5 COMPOSITE IMAGERY SHOWED THE
UPPER LOW CENTER LIFTING SLOWLY NEWD TOWARD SRN HUDSON BAY CANADA.
WEAK RIDGING PREVAILED OUT W AND TROUGHING TO THE E...WITH NEAR
ZONAL FLOW ALONG THE GULF AND SRN ATLANTIC COAST STATES. REGIONAL
RADAR MOSIAC SHOWED SCATTERED SHWRS ENTERING INTO OUR WRN/NWRN
ZONES...AND THESE WILL CONTINUE TO MOVE ENE AS THE SHORT WAVE
MOVES ACROSS THE REGION. THE REGIONAL SURFACE ANALYSIS DEPICTED A
RIDGE AXIS FROM THE WRN ATLANTIC ACROSS FL AND THE ERN GOMEX. SKIES
WERE PARTLY TO MOSTLY CLOUDY. A MODERATE SLY LOW LEVEL FLOW WAS
PUMPING GULF MOISTURE INTO THE REGION WITH DEW POINTS FROM THE MID
50S TO MID 60S. TEMPS RANGED FROM THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM (TONIGHT-SUNDAY)...MODELS REMAIN GENERALLY CONSISTENT
WITH A CONTINUATION OF THE NRN/SRN STREAM SPLIT FLOW PATTERN ACROSS
THE LOWER 48. SHWRS OVER WRN/NRN ZONES WILL COME TO AN END THIS
EVENING ONCE THE SHORT WAVE EXITS THE REGION. A SLY LOW LEVEL FLOW
WILL CONTINUE TO PUMP GULF MOISTURE INTO THE REGION...WHICH WILL
ALLOW AREAS OF FOG AND LOW STRATUS TO DEVELOP OVERNIGHT INTO EARLY
SATURDAY MORNING. SATURDAY AFTERNOON...A SRN STREAM SHORT WAVE WILL
MOVE INTO THE SRN PLAINS. A SURFACE LOW WHICH DEVELOPS OVER OK WILL
TRACK NEWD TOWARD IL SATURDAY NIGHT AND BE LOCATED OVER LOWER MI
SUNDAY AS THE SHORT WAVE ENTERS THE OH/TN VALLEYS. MOST OF THE
SHWRS/ISOLD TSTMS WILL DEVELOP WITHIN THE REGION OF MAXIMUM LIFT
JUST N AND W OF THE CWA...WITH A N-S (CHANCE-NIL) POP GRADIENT. BEST
CHANCES FOR STRONG TO SVR TSTMS WILL BE ALONG THE CNTRL GULF COAST
WHERE INSTABILITY AND SHEAR WILL BE FOCUSED. AS TRAILING COLD FRONT
APPROACHES FROM THE W SATURDAY NIGHT AND SUNDAY...POPS INCREASE TO
LIKELY NW WITH CHANCES TO THE SE. IT REMAIN UNSEASONABLY MILD WITH
LOWS IN THE 50S TO LOWER 60S AND HIGHS IN THE LOW TO MID 70S.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...AS THE COLD FRONT PUSHES
ACROSS THE CWA FROM W TO E SUNDAY NIGHT...THE NEXT LOW PRESSURE
SYSTEM WILL ALREADY BE DEVELOPING OVER NRN MEXICO AND SRN TX. THE
SURFACE LOW WITH THIS SYSTEM WILL FURTHER ORGANIZE OVER THE WRN GULF
MONDAY AND TRACK INLAND ACROSS LOUISIANA MONDAY NIGHT PULLING THE
AFOREMENTIONED FRONT NWD AS A WARM FRONT OVER OUR REGION. THE GFS
SHOWS THE SURFACE LOW LIFTING RAPIDLY NEWD TO NEAR THE DELMARVA
PENINSULA BY 06Z WED AND THEN E OF THE JERSEY COAST BY DAYBREAK
WEDNESDAY. THE SWWD TRAILING COLD FRONT WILL SWEEP EWD ACROSS OUR
AREA FROM LATE TUESDAY THROUGH EARLY WEDNESDAY...AND WILL BE
PRECEDED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A MUCH
DRIER AND COLDER AIR MASS WILL FILTER IN BEHIND THE FRONT WEDNESDAY
AFTERNOON THROUGH THE REMAINDER OF THE WEEK. ALTHOUGH MAX TEMPS ARE
FORECAST TO RETURN TO NEAR SEASONAL LEVELS WEDNESDAY THROUGH
FRIDAY...LOW TEMPS BOTH THURSDAY AND FRIDAY WILL BE AT OR BELOW
FREEZING FOR MOST AREAS.

&&

.AVIATION...LOOKING FOR VFR CEILINGS TO DEVELOP THIS AFTERNOON WITH
A BRIEF PERIOD OF MVFR AT THE START OF THE PERIOD. WE INCLUDED TEMPO
GROUPS FOR SHOWERS INTO THE EARLY EVENING WITH THE BEST CHANCE FOR
THIS OCCURRING AT KDHN. OVERNIGHT...CONDITIONS ARE FORECAST TO
DETERIORATE WITH IFR CONDITIONS EXPECTED AT MOST TERMINALS (KPFN
WILL MAINTAIN MVFR). CONDITIONS WILL IMPROVE TO VFR BY MID MORNING
SATURDAY.

&&

.MARINE...WINDS AND SEAS WILL REMAIN LOW TONIGHT AND SATURDAY AS A
WEAK RIDGE OF HIGH PRESSURE REMAINS PARKED OVER THE EASTERN GULF
OF MEXICO. SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL APPROACH
FROM THE WEST WITH INCREASING RAIN CHANCES...WINDS AND SEAS. WEAK
HIGH PRESSURE WILL BUILD INTO THE MARINE AREA ON MONDAY BEFORE A
STRONGER LOW PRESSURE SYSTEM INCREASES WINDS AND SEAS AGAIN BY
TUESDAY. THIS FRONT WILL MOVE EASTWARD ACROSS THE WATERS LATE
TUESDAY NIGHT AND WEDNESDAY MORNING.

&&

.FIRE WEATHER...NO CONCERNS FOR THE NEXT SEVERAL DAYS.

&&

.HYDROLOGY...NO CONCERNS AS AREA RIVERS AND CREEKS ARE IN RECESSION
OR AT BASE FLOWS. RAINFALL AMOUNTS DURING THE NEXT 24 HOURS WILL
AVERAGE LESS THAN A TENTH OF AN INCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  54  75  58  74  56 /  10  20  20  40  20
PANAMA CITY  60  74  63  73  61 /  10  10  30  40  30
DOTHAN       55  72  60  73  57 /  20  30  50  60  30
ALBANY       53  73  58  73  55 /  20  40  40  50  30
VALDOSTA     53  74  57  74  56 /  10  20  20  30  20
CROSS CITY   51  76  55  76  54 /  10  10  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AVIATION/FIRE WEATHER...WOOL
LONG TERM...BARRY
HYDROLOGY...DUGGAN
SHORT TERM/MARINE...JAMSKI
Hazardous weather outlook, Jan 2, 4:20 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
520 AM EST FRI JAN 2 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-031000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
520 AM EST FRI JAN 2 2009 /420 AM CST FRI JAN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SOUTHERLY FLOW WILL INCREASE LOW LEVEL MOISTURE ACROSS THE AREA
TODAY AND TONIGHT. ISOLATED SHOWERS WILL DEVELOP THIS MORNING ACROSS
PORTIONS OF THE FLORIDA BIG BEND AND APALACHEE BAY...AND THIS
AFTERNOON FOR SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND
SOUTHWEST GEORGIA. AREAS OF FOG...DENSE AT TIMES...WILL DEVELOP
TONIGHT. MOTORISTS SHOULD USE CAUTION WHEN ENCOUNTERING FOG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERAL WEAK SYSTEMS ARE EXPECTED TO BRING PERIODIC SHOWERS TO THE
REGION THROUGH THE UPCOMING WEEKEND. GENERALLY THESE SHOWERS WILL BE
LIGHT...WITH AVERAGE ACCUMULATIONS LESS THAN A QUARTER INCH.

THERE ARE SOME INDICATIONS THAT THE OVERALL PATTERN WILL FAVOR A
TURN BACK TO COLDER CONDITIONS DURING THE MIDDLE OF NEXT WEEK WITH
THE PASSAGE OF A STRONG COLD FRONT TUESDAY OR TUESDAY NIGHT. WHILE
THE THREAT FOR SEVERE WEATHER REMAINS UNCERTAIN...THERE WILL BE A
CHANCE FOR STRONG THUNDERSTORMS WITH ITS PASSAGE. THERE WILL BE TIME
TO WATCH THE EVOLUTION OF THIS SYSTEM AS THE DETAILS BECOME MORE
CLEAR OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE UPCOMING WEEKEND.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Jan 2, 2:43 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 PM EST FRI JAN 2 2009

ALZ065-066-068-022130-
COFFEE-DALE-GENEVA-
243 PM CST FRI JAN 2 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE AND
GENEVA COUNTIES...

* UNTIL 330 PM CST

AT 242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTOTHEL...OR 11 MILES SOUTHWEST OF ELBA...
MOVING EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING STRONG GUSTY WINDS AND BRIEF
TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS.

11-GOREE

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.